Mississippi, 2006

Damaging Wind in Mississippi, September 18, 2006

September 18, 2006 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 18, 7:55 AM CST, 1 hour earlier.

Area forecast discussion, Sep 18, 7:55 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
855 AM CDT MON SEP 18 2006

.DISCUSSION...THE PREFRONTAL BAND OF SHOWERS AND THUNDERSTORMS FROM
A NATCHEZ TO JACKSON TO GRENADA LINE IS MAKING AN EARLY ENTRANCE
INTO CENTRAL MISSISSIPPI THIS MORNING. HAVE UPDATED GRIDS AND ZONES
TO RAISE POPS THIS MORNING AND REMOVE AFTERNOON WORDING. THE
APPROACHING COLD FRONT IS STILL OVER CENTRAL ARKANSAS AND EASTERN
TEXAS WITH LATEST SURFACE ANALYSIS SHOWING A SFC LOW TRYING TO
DEVELOP ALONG THE FRONT IN SOUTHWEST ARKANSAS. THIS IS EXPECTED TO
SLOW THE EASTWARD MOVEMENT OF THE COLD FRONT THROUGH OUR CWA TODAY.
THE 12Z JAN SOUNDING HAD A PW OF 2.05 WHICH IS JUICY BUT SLIGHTLY
DRIER THAN THE GFS PROGGED ALL WEEKEND. THE LOW AND MID LEVEL FLOW
OFF THE JAN SOUNDING IS ALSO LIGHTER THAN PROGGED. STILL...WITH A
MOIST AIRMASS IN PLACE AND AN APPROACHING COLD FRONT WITH UPPER JET
SUPPORT HEAVY RAIN WILL SPREAD ACROSS OUR CWA TODAY. THERE WERE A
FEW BREAKS IN THE CLOUDS NOTED ON SATELLITE IMAGERY IN OUR SOUTHEAST
COUNTIES THAT WILL ALLOW FOR GREATER DESTABILIZATION THERE TODAY AND
PERHAPS LEAD TO THE DEVELOPMENT OF A STRONG THUNDERSTORM OR TWO.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22
Hazardous weather outlook, Sep 18, 3:47 AM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
447 AM CDT MON SEP 18 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
190947-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
447 AM CDT MON SEP 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER EAST CENTRAL
AND SOUTHEAST MISSISSIPPI THIS AFTERNOON AND EVENING...GENERALLY
EAST OF A LINE FROM FOREST TO MONTICELLO. THE PRIMARY SEVERE
WEATHER RISK WITH THESE STORMS WILL BE DAMAGING GUSTY
WIND...POSSIBLY UP TO 60 MPH. STRONG THUNDERSTORMS WILL BE
POSSIBLE OVER SECTIONS OF EAST CENTRAL LOUISIANA AND MUCH OF
MISSISSIPPI THIS AFTERNOON AND EVENING EAST OF A LINE FROM WINONA
TO VICKSBURG TO JONESVILLE. THESE STORMS WILL HAVE THE POTENTIAL
FOR GUSTY WINDS FROM 30 TO 40 MPH.

A COLD FRONT WILL TRACK SLOWLY EASTWARD ACROSS THE ARKLAMISS
TODAY. A HEALTHY UPPER JET WILL ALSO SHIFT INTO THE AREA TO
PROVIDE SUPPORT ALOFT AND INCREASING WIND SHEAR TO AID IN
THUNDERSTORM DEVELOPMENT. THE LIMITING FACTOR FOR SEVERE STORMS
TODAY WILL BE THE FACT THAT THE AIR MASS WILL REMAIN SOMEWHAT
STABLE DUE TO EXPANSIVE CLOUD COVER ACROSS THE REGION. THE AREAS
THAT WILL DESTABILIZE THE MOST THIS AFTERNOON WILL BE EAST
CENTRAL AND SOUTHEAST MISSISSIPPI ZONES BEFORE THE FRONT AND
ASSOCIATED CLOUD COVER MOVE IN. THE POSSIBILITY OF SEVERE STORMS
WILL BE GREATEST IN THESE AREAS BUT ACTIVITY WILL REMAIN ISOLATED
AT BEST.

THUNDERSTORMS WILL GRADUALLY DIMINISH FROM THE NORTHWEST THIS
EVENING. STRONG THUNDERSTORM ACTIVITY WILL BE OVER AT MOST
LOCATIONS BY 9 PM.

...FLOODING...
A COLD FRONT WILL MOVE VERY SLOWLY ACROSS THE ARKLAMISS TODAY AND
TONIGHT. THUNDERSTORMS WITH PERIODS OF HEAVY RAINFALL WILL OCCUR
OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF
MISSISSIPPI TODAY. RAINFALL AMOUNTS FROM ONE TO THREE INCHES WILL
BE POSSIBLE AS BANDS OF SHOWERS AND THUNDERSTORMS TRACK ACROSS
THE REGION. PONDING WATER CAN BE EXPECTED OVER ROADWAYS AND IN
LOW LYING AREAS.

RAINFALL WILL END FROM THE NORTHWEST THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Sep 18, 8:23 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
923 AM CDT MON SEP 18 2006

MSZ048-054-181515-
COPIAH-HINDS-
923 AM CDT MON SEP 18 2006

...STRONG THUNDERSTORMS PUSHING EAST ACROSS HINDS AND COPIAH
COUNTIES...

AT 920 AM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
MOVING EAST INTO CENTRAL MISSISSIPPI AT 25 TO 30 MPH. WINDS WITH
STORMS MOVING ACROSS HINDS AND COPIAH COUNTIES THROUGH 1030 AM WILL
CONTAIN GUSTY WINDS...POSSIBLY MEASURING AS HIGH AS 50 MPH.
IN ADDITION...EXPECT THIS ACTIVITY TO GENERATE TORRENTIAL DOWNPOURS
AND OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

PERSONS OUTDOORS SHOULD KEEP A CLOSE WATCH FOR THREATENING WEATHER
AND BE PREPARED TO MOVE INDOORS QUICKLY. BE ESPECIALLY AWARE OF OLDER
TREES AND ROTTEN LIMBS WHICH WILL BE MORE PRONE TO FALLING IN STRONG
WIND GUSTS.

50
Special weather statement, Sep 18, 8:23 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE JACKSON MS
923 AM CDT MON SEP 18 2006

MSZ048-054-181515-
COPIAH-HINDS-
923 AM CDT MON SEP 18 2006

...STRONG THUNDERSTORMS PUSHING EAST ACROSS HINDS AND COPIAH
COUNTIES...

AT 920 AM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
MOVING EAST INTO CENTRAL MISSISSIPPI AT 25 TO 30 MPH. WINDS WITH
STORMS MOVING ACROSS HINDS AND COPIAH COUNTIES THROUGH 1030 AM WILL
GUST TO 35 TO 45 MPH...POSSIBLY MEASURING AS HIGH AS 50 MPH. IN
ADDITION...EXPECT THIS ACTIVITY TO GENERATE TORRENTIAL DOWNPOURS AND
OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

PERSONS OUTDOORS SHOULD KEEP A CLOSE WATCH FOR THREATENING WEATHER
AND BE PREPARED TO MOVE INDOORS QUICKLY. BE ESPECIALLY AWARE OF OLDER
TREES AND ROTTEN LIMBS WHICH WILL BE MORE PRONE TO FALLING IN STRONG
WIND GUSTS.

CORRECTED FOR TYPO

50

The radar

The Jackson/Brandon,MS radar (KDGX), 18 km away, was scanning. The volume nearest the first event began at 14:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hinds

When
September 18, 8:55 AM CST
Where
Hinds County, Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
32.333, -90.167

A few trees and a couple power lines were blown down. One large tree was down on a house which caused major roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530724.